Spondylitis Association of America
Topic Options
#225042 - 01/10/12 08:08 PM Does itching mean I'm allergic to Percocet?
Nookalou Offline
Registered Visitor

Registered: 04/20/11
Posts: 319
Loc: SoCal
I was prescribed it for my foot oopsie on Friday. I only took it once before (from my PM - for spine) and it really did nothing for my pain. Pharmacist said we were chemically not a match.

So I have been in so much pain with this foot, that I took it 2x's before bed and didn't have any itching that I remember.now

I took it about 3 pm yesterday and from head to toe and inbetween I was itchy. Was afraid to take it today but my foot is killing me.

I know itching can be a side effect but where does side effect end and allergy begin? I have so many allergies to medications already.

tia!

Top
#225046 - 01/10/12 09:27 PM Re: Does itching mean I'm allergic to Percocet? [Re: Nookalou]
iviary Offline
Registered Visitor

Registered: 11/29/10
Posts: 2007
Loc: North Texas
My rheumatologist would say yes, it's an allergic reaction, don't take that medication again. Many doctors would say no, it's a histamine reaction, take some benadryl next time. My rheumatologist errs on the side of caution, which is mostly fine with me. I couldn't tolerate the itchiness I get with Hydrocodone anyhow. He may in my case have actually been correct, since another related opioid later gave me itchiness, hives and shortness of breath.
_________________________
Mary, 25, happily married photographer, momma to 2 great danes.
Dx: Psoriatic Arthritis, Fibromyalgia, Psoriasis, Sjogren's, IBS, Hiatal Hernia, & possible Endometriosis.
Meds: Otezla, Methotrexate, Relafen, Omeprazole, Lyrica, Tizanidine, Compound Neuropathic Pain Cream, Tramadol

Top
#225059 - 01/11/12 01:33 AM Re: Does itching mean I'm allergic to Percocet? [Re: iviary]
Sundance Offline
Registered Visitor

Registered: 07/14/10
Posts: 910
Loc: SW Virginia
When I had major itchiness over my whole body after taking antibiotics, I was told it was an allergy, and to never take that medicine again.

When I experienced severe itchiness on mostly my legs when I took narcotic pain meds, I was told it was a side effect. The side effect faded away after a few days, and I haven't had much problem with that since.

But everyone is different. I would talk to your doctor, or even a good pharmacist. Good luck!
_________________________
Psoriatic spondylitis, became severe within 3 years; on disability. Single, age 57. Failed Humira, Remicade, and methotrexate. Can't take NSAIDS or opioid pain meds. Also have adrenal insufficiency and thyroid issues.

Top
#225070 - 01/11/12 08:28 AM Re: Does itching mean I'm allergic to Percocet? [Re: Sundance]
KimD592 Offline
Registered Visitor

Registered: 08/25/11
Posts: 2156
Narcotics, such as Percocet, can make you itchy and it is not necessarily an allergic reaction. If it is associated with a rash or hives, then YES, it is an allergic reaction. Otherwise it is typically a common, harmless, but very annoying side affect. I take Oxycodone and it makes me itchy as well. I take Benadryl with it, and that helps with the itching.
_________________________
Kim - age 32, married with 3 children
DX: Psoriatic Arthritis, HLA B27+
Meds: Enbrel = liquid gold, Naproxen PRN, Prednisone PRN

Top
#225072 - 01/11/12 08:38 AM Re: Does itching mean I'm allergic to Percocet? [Re: KimD592]
JenInCincy Offline
Registered Visitor

Registered: 05/19/08
Posts: 13278
Loc: Cincinnati, OH
No, itching is a common opioid side effect, not an allergic reaction. As Kim said, if you are having other symptoms on your skin or elsewhere (e.g. trouble breathing) then that should be more concerning.

From drugs.com -

Seek medical attention right away if any of these SEVERE side effects occur when using Percocet:

Severe allergic reactions (rash; hives; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, throat, or tongue; unusual hoarseness); burning, numbness, or tingling; change in amount of urine produced; confusion; fainting; fast, slow, or irregular heartbeat; fever, chills, or persistent sore throat; hallucinations; hearing loss; mental or mood changes (eg, agitation, anxiety, depression); seizures; severe or persistent constipation; severe or persistent dizziness, headache, or light-headedness; shortness of breath; slow or difficult breathing; stomach or back pain; symptoms of liver problems (eg, yellowing of the skin or eyes, pale stools, dark urine, persistent loss of appetite); tremors; trouble urinating; unusual bruising or bleeding; unusual tiredness or weakness; vision changes.

Serious adverse reactions that may be associated with Percocet tablet use include respiratory depression, apnea, respiratory arrest, circulatory depression, hypotension, and shock.

The most frequently observed non-serious adverse reactions include lightheadedness, dizziness, drowsiness or sedation, nausea, and vomiting. These effects seem to be more prominent in ambulatory than in nonambulatory patients, and some of these adverse reactions may be alleviated if the patient lies down. Other adverse reactions include euphoria, dysphoria, constipation, and pruritus [itching]. (emphasis mine)

Hypersensitivity reactions may include: Skin eruptions, urticarial, erythematous skin reactions.
_________________________
Jen, 42, happy partner of James and Moma to Evan, 14, & Lucy, 12.5 (Crohn's dx @ age 3; on Remicade since April 2010.) I take piroxicam, Flexeril, & Nucynta ER nightly. 3 anti-TNFs didn't pan out for me.

"Science is the father of knowledge, but opinion breeds ignorance." -- Hippocrates

Top
#225186 - 01/12/12 12:23 PM Re: Does itching mean I'm allergic to Percocet? [Re: KimD592]
Nookalou Offline
Registered Visitor

Registered: 04/20/11
Posts: 319
Loc: SoCal
Originally Posted By: KimD592
Narcotics, such as Percocet, can make you itchy and it is not necessarily an allergic reaction. If it is associated with a rash or hives, then YES, it is an allergic reaction. Otherwise it is typically a common, harmless, but very annoying side affect. I take Oxycodone and it makes me itchy as well. I take Benadryl with it, and that helps with the itching.


Funny, exactly what my Dr. said to do! Now that I'm in a cast it feels somewhat better, but not really (if that makes any sense).

Thanks for the replies, I just did NOT want to end up in the ER with another anaphylactic reaction!!

Top


Moderator:  Chris Miller, ElinAslanyan 

        Bookmark and Share RSS Feed


About Us |  Join SAA |  Educational Materials |  Contact Us |  Privacy Statement |  Guidestar
Good Operating Practices |  SAA Store Policies
� 2012 Spondylitis Association of America, All Rights Reserved